California, 2008

Hail in California, May 27, 2008

May 27, 2008 · NWS REV · 1 event in 1 county or zone

Scattered thunderstorms brought locally heavy rainfall and hail to the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS REV wrote it up.

Scattered thunderstorms brought locally heavy rainfall and hail to the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before the first event at May 27, 7:30 AM PST, 2 hours 41 minutes earlier.

Area forecast discussion, May 27, 7:30 AM PST, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
830 AM PDT TUE MAY 27 2008

.UPDATE...
UPDATED POPS/WX THIS MORNING AS AN AREA OF LIGHT RAIN DEVELOPED
EARLIER THIS MORNING OVER NRN WASHOE/NRN LASSEN/ERN MODOC COUNTIES
FROM NORTH OF GERLACH TO WEST OF MADELINE NORTHWARD. THIS AREA OF
RAIN WILL SLOWLY DRIFT NORTH THIS MORNING BEFORE MORE DEVELOPMENT
OCCURS LATER THIS AFTERNOON. FOX MOUNTAIN...NORTH OF GERLACH HAS
ALREADY RECEIVED 0.34 INCH OF RAIN IN THE LAST FEW HOURS FROM THIS
RAIN. AN ADDITION 0.25 INCH OR RAIN IS NOT OUT OF THE QUESTION
THROUGH NOON OVER NRN AREAS. MOTORISTS TRAVELING ON STATE ROAD 447
BETWEEN GERLACH AND CEDARVILLE SHOULD SLOW DOWN AND WATCH FOR SLICK
ROADS OR PONDING OF WATER ON ROADWAYS. TEMPERATURES WERE ALSO COOLED
A FEW DEGREES OVER NRN AREAS WHICH WILL HAVE A HARD TIME BREAKING
OUT AND RECOVERING FROM CONTINUED MORNING RAIN.

MODELS CONTINUE TO INDICATE SHOWERS AND SOME THUNDERSTORMS
INCREASING THIS AFTERNOON AS 90+ KT JET STREAK EVIDENT ON WATER
VAPOR MOVING OVER SRN CA PUSHES NORTHEAST. DYNAMICS IN EXIT REGION
OF THE JET WILL INCREASE AS WELL AS A GOOD CONV/DIV COUPLET
DEVELOPING NORTH OF BRIDGEPORT. SCT SHOWERS WERE INCREASED FROM THE
TAHOE BASIN/WRN RENO AREAS NORTH THIS AFTERNOON WITH WIDESPREAD
SHOWERS AND ISOLD-SCT TSTMS EXPECTED. THE AMOUNT OF TSTMS AND THE
STRENGTH WILL DEPEND ON HOW MUCH CLEARING WE ACTUALLY SEE TODAY TO
INCREASE DESTABILIZATION. ALTHOUGH COOLING TEMPERATURES ALOFT AND
UPPER WAVE ROTATING THROUGH. GMCGUIRE

&&

.PREVIOUS DISCUSSION... /ISSUED AT 330 AM PDT TUES MAY 27 2008/

RADAR EARLY THIS MORNING SHOWS A COUPLE AREAS OF SLOW MOVING SHOWER
ACTIVITY ACROSS SOUTHERN LYON AND NORTHERN MINERAL COUNTIES AS WELL
AS AREAS NORTH OF GERLACH.  SHOWERS HAVE BEEN SLOWLY DECREASING IN
COVERAGE NEAR PYRAMID LAKE AND WILL CONTINUE TO DO SO THROUGH THE
MORNING HOURS.

INGREDIENTS COMING TOGETHER FOR POTENTIALLY STRONG STORMS FOR THIS
AFTERNOON AND AGAIN ON WEDNESDAY.  UPPER LOW OFF THE NORTHERN
CALIFORNIA COAST WILL CONTINUE TO ROTATE IMPULSES INTO THE WESTERN
U.S.  THE FIRST OF THESE IMPULSES WILL MOVE ACROSS THE FORECAST AREA
THIS AFTERNOON WITH SOUTHERLY FLOW BRINGING WARMER TEMPERATURES TO
THE AREA AND DIVERGENCE ALOFT AS AN UPPER LEVEL JET PUSHES INTO
WESTERN NV.  CLOUD COVER HAS BEEN DECREASING ACROSS THE AREA EARLY
THIS MORNING WHICH WILL ALLOW FOR BETTER HEATING ACROSS THE REGION
LEADING TO INCREASED INSTABILITY.  MODEL LIS ARE FORECAST TO RANGE
FROM -1 TO -3 THIS AFTERNOON ALONG WITH CAPE VALUES IN THE 500-1000
J/KG RANGE.  WE SHOULD SEE CONVECTION RAPIDLY DEVELOP OVER THE
SIERRA EARLY THIS AFTERNOON.  SHEAR PROFILES ARE ON THE WEAKER SIDE
BUT SHOULD STILL SUPPORT ORGANIZED CONVECTION FROM THE TAHOE BASIN
NORTH TO THE OREGON BOARDER.  AFTERNOON WESTERLIES WILL PUSH THE
CONVECTION INTO WESTERN NV/SIERRA ENHANCING LOW LEVEL CONVERGENCE
AND PRODUCING STRONGER UPDRAFTS ALONG THE SIERRA FRONT.  LOW WET
BULB ZERO ELEVATIONS WILL LEAD TO A THREAT OF LARGE HAIL AND HEAVY
RAINFALL IN THE STRONGEST STORMS THAT DEVELOP.  NAM AND WRF RUNS
POINTING TOWARDS AN MCS PUSHING NORTHWARD THROUGH LASSEN AND WASHOE
COUNTIES BY THIS EVENING WHILE GENERATING CONVECTION ACROSS THE
EASTERN ZONES DURING THE OVERNIGHT HOURS.  CONCERNS FOR THE TONIGHT
WILL BE HEAVY RAINFALL AND OUTFLOW WINDS IF AN MCS DOES INDEED
DEVELOP ACROSS THE NORTHERN ZONES.

WEDNESDAY APPEARS TO BE ANOTHER ACTIVE AND POTENTIALLY SEVERE
THUNDERSTORM DAY AS THE EAST PACIFIC LOW EJECT ANOTHER IMPULSE INTO
THE GREAT BASIN.  SHEAR PROFILES LOOK A BIT STRONGER THAN TODAYS AND
MODELS POINTING AT SLIGHTLY MORE INSTABILITY ACROSS THE AREA.  THIS
COMBINED WITH UPPER LEVEL SUPPORT FROM A JET MOVING INTO SOUTHERN NV
WILL LEAD TO THE POTENTIAL FOR STRONG ORGANIZED STORMS.  THE
STRONGEST STORMS WILL DEVELOP DURING THE AFTERNOON HOURS ALONG A
LINE OF CONVERGENCE THAT DEVELOPS WITH THE AFTERNOON WESTERLIES.
THE MAIN THREATS WILL BE LARGE HAIL AND HEAVY RAINS WITH THE
STRONGEST STORMS.  FORECAST DCAPE VALUES INDICATE THE POTENTIAL FOR
STRONG OUTFLOW WINDS WITH ANY CELL THAT CAN DEVELOP ROTATING
UPDRAFTS.  WILL ALSO HAVE TO MONITOR FOR ANY OUTFLOW BOUNDARY
INTERACTIONS FROM THE PREVIOUS NIGHTS CONVECTION FOR INCREASED LOW
LEVEL SHEAR AND THE POSSIBILITIES FOR MORE SUBSTANTIAL UPDRAFT
ROTATION.  THUNDERSTORMS WILL PUSH OFF TO THE EAST DURING THE
OVERNIGHT HOURS WEDNESDAY BRINGING POTENTIALLY HEAVY RAINFALL TO OUR
EASTERN ZONES BEFORE CLEARING THE AREA BY MORNING.  MOZLEY

.LONG  TERM...THURSDAY THROUGH MONDAY...
MEDIUM RANGE MODELS SHOW THE UPPER TROUGH WEAKENING AND MOVING EWD
THROUGH THE GREAT BASIN ON THURSDAY.  THE AIR MASS SHOULD STILL BE
UNSTABLE DUE TO AFTN HEATING.  THE GFS HAS LIFTED INDICES BETWEEN
ZERO AND -1C OVER WRN NEVADA BY 00Z FRIDAY.  CLOSER TO THE UPPER
COLD POOL OVER NCNTRL NEVADA LIS ARE NEAR -2C.  THE MODELS KEEP THE
UPPER JET TO OUR SOUTH THROUGH FRIDAY NIGHT.  WITH THE CYCLONIC
SHEAR ASSOCIATED WITH THE UPPER JET SIGNIFICANT UVV SHOULD CONTINUE
THROUGH 12Z FRIDAY.  HAVE KEPT A SLIGHT CHANCE OF TSRA IN THE
FORECAST FOR THURSDAY AND WILL KEEP A MENTION OF SHRA IN FOR
THURSDAY NIGHT.

BY FRIDAY THE SYNOPTIC PATTERN SHOULD START TO AMPLIFY IN RESPONSE
TO A DEEPENING TROUGH OVER THE ERN PACIFIC.  THE FLOW SHOULD THEN
BACK TO A MORE SWLY DIRECTION.  THIS WILL START TO ADVECT PACIFIC
MOISTURE BACK INTO THE REGION.  THE GFS BRINGS BETWEEN 0.50 AND 1.00
OF PRECIPITABLE WATER INTO THE NRN SIERRA FROM 00Z SATURDAY THROUGH
00Z SUNDAY.  ANOTHER 0.50 INCH OF PWAT IS ADVECTED IN ON SUNDAY.

THE LACK OF SIGNIFICANT FORCING ON SATURDAY SHOULD PRECLUDE
WIDESPREAD PRECIPITATION.  HOWEVER...AS AN UPPER LEVEL TROUGH MOVES
ACROSS THE NRN SIERRA AND SRN OREGON...WILL CONTINUE WITH A SLIGHT
CHANCE OF TSRA ACROSS THE FAR NRN ZONES SATURDAY AFTN AND EVENING.
ANOTHER SHORTWAVE WILL MOVE ACROSS THE SAME AREA ON SUNDAY.  THE
MODELS DIG THIS SECOND SYSTEM FARTHER SOUTH THAN THE ONE ON
SATURDAY.  THUS WILL EXTEND THE CHANCE OF TSRA AS FAR SOUTH AS I-80
SUNDAY AFTN...WITH SHRA EXPECTED ACROSS THE ENTIRE CWFA SUNDAY
NIGHT.  THE PROGRESSIVE PATTERN WILL TAKE THIS SYSTEM INTO THE ERN
GREAT BASIN ON MONDAY.  WITH THIS SYSTEM OVER THE REGION WILL ADD A
SLIGHT CHANCE OF TSRA TO THE FORECAST FOR MONDAY.  OHARA

&&

.AVIATION...
A FEW SHOWERS REMAIN ACROSS THE AREA...BUT ARE SLOW MOVERS AND AT
LEAST 20 NM FROM ANY OF THE TERMINALS AS OF 10Z. EXPECT THESE TO
DIMINISH BY 15Z AND BEFORE IMPACTING ANY TERMINALS AS ONLY 5 PCT CHC
OF THIS HAPPENING FOR MVFR CIGS.

MAIN FACTOR THIS AFTERNOON WILL BE CONVECTION AND THUNDERSTORM
DEVELOPMENT. VFR CONDITIONS THRU 19-20Z BEFORE THUNDERSTORMS BEGIN
NEAR SIERRA CREST. EXPECT WEST WINDS TO PUSH THESE OFF INTO WRN NV
BY 00Z. HIGHEST PROBABILITY OF OCCURRENCE FOR KTRK-KTVL WILL BE
21-23Z AND KRNO 23-01Z WITH IMPACTS LASTING 1-2 HRS WITH LOWER
CIGS/VIS AND GUSTY WINDS/SMALL HAIL AT A MINIMUM. AFTER STORMS MOVE
THROUGH...EXPECT A RETURN TO VFR. FOR KLOL...MORE UNCERTAIN DUE TO
LOWER TERRAIN BUT BELIEVE BEST CHANCE OF TSTMS WILL BE 03-06Z. LOWER
PROBABILITY OF TSTMS HERE THAN FURTHER WEST.

TSTMS EXPECTED AGAIN WED...AND IMPACTS COULD BE SIMILAR IF NOT
GREATER THAN TUES. STORMS WILL MOVE INTO WRN NV EARLIER...AND KLOL
HAS A BETTER CHC OF STORMS ON WED. WALLMANN

&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
CA...NONE.
&&

HTTP://WEATHER.GOV/RENO
Hazardous weather outlook, May 27, 3:54 AM PST, 6 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RENO NV
454 AM PDT TUE MAY 27 2008

CAZ070>073-NVZ001>005-281200-
SURPRISE VALLEY CALIFORNIA-LASSEN-EASTERN PLUMAS-
EASTERN SIERRA COUNTIES-GREATER LAKE TAHOE AREA-MONO-
MINERAL AND SOUTHERN LYON COUNTIES-GREATER RENO-CARSON CITY-
MINDEN AREA-WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
NORTHERN WASHOE COUNTY-
454 AM PDT TUE MAY 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EASTERN SIERRA...
NORTHEAST CALIFORNIA AND WESTERN NEVADA.

.DAY ONE...TODAY AND TONIGHT
LOW PRESSURE SYSTEM OFF THE NORTHERN CALIFORNIA COAST WILL LEAD TO
THE GENERATION OF STRONG THUNDERSTORMS THIS AFTERNOON THROUGH
TONIGHT. THE GREATEST THUNDERSTORM COVERAGE WILL BE ALONG U.S.
HIGHWAY 395 AND NORTH OF U.S. HIGHWAY 50 THIS AFTERNOON. THE STRONGEST
STORMS WILL PRODUCE FREQUENT LIGHTNING...HAIL...LOCALLY HEAVY RAINFALL
AND PONDING WATER ON ROADWAYS.

THUNDERSTORM THREAT MOVES NORTH ACROSS LASSEN AND WASHOE COUNTIES
FOR TONIGHT. LOCALLY HEAVY RAINFALL AND STRONG WIND GUSTS WILL BE
THE PRIMARY THREATS WITH ANY THUNDERSTORMS TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
STRONG TO SEVERE THUNDERSTORMS POSSIBLE WEDNESDAY AFTERNOON AND
NIGHT. THUNDERSTORMS ARE FORECAST TO DEVELOP WEDNESDAY AFTERNOON
ALONG THE SIERRA FRONT AND MOVE EASTWARD INTO CHURCHILL AND
PERSHING COUNTIES BY WEDNESDAY NIGHT. THE PRIMARY THREATS WILL BE
STRONG OUTFLOW WINDS...LARGE HAIL...AND LOCALLY HEAVY RAINFALL.

THE UPPER SYSTEM IS EXPECTED TO DEPART THE AREA THURSDAY WITH ONLY
ISOLATED WEAK THUNDERSTORM ACTIVITY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT
WEATHER...INCLUDING HEAVY RAINFALL...STRONG THUNDERSTORM OUTFLOW
WINDS...HAIL...AND FLASH FLOODING TO THE NATIONAL WEATHER SERVICE
IN RENO.

SKYWARN ACTIVATION MAY BE REQUIRED FOR TODAY AND WEDNESDAY
AFTERNOON AND EVENING FOR POTENTIAL SEVERE WEATHER.

MOZLEY

HTTP://WEATHER.GOV/RENO

In the hours before

Special weather statement, May 27, 8:48 AM PST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
948 AM PDT TUE MAY 27 2008

CAZ073-271715-
MONO-
948 AM PDT TUE MAY 27 2008

...STRONG THUNDERSTORM ALONG HIGHWAY 395 SOUTH OF BRIDGEPORT...

AT 946 AM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS ARE TRACKING
A STRONG THUNDERSTORM NEAR CONWAY SUMMIT...OR 8 MILES SOUTH OF
BRIDGEPORT...AND MOVING NORTH AT 9 MPH.

OCCASIONAL LIGHTNING...MODERATE RAIN WITH RAINFALL AMOUNTS OF AROUND
ONE HALF INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN THREE
MILES...SMALL PEA OR MARBLE SIZE HAIL...AND GUSTY WINDS OF AROUND 30
TO 40 MPH... ARE EXPECTED WITH THIS STORM. MOTORISTS ALONG HIGHWAY
395 BETWEEN LEE VINING AND BRIDGEPORT ARE URGED TO USE CAUTION AND
SLOW DOWN AS PONDING OF WATER ON ROADWAYS MAY MAKE ROADS SLICK.

THIS STORM WILL BE...
  NEAR JUNCTION US 395 AND CA 270 (BODIE RD) BY 1000 AM PDT.
  NEAR BRIDGEPORT BY 1015 AM PDT.

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/RENO ON THE INTERNET...OR LOCAL MEDIA FOR LATER UPDATES
AND POSSIBLE WARNINGS.

GMCGUIRE
Special weather statement, May 27, 8:59 AM PST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
959 AM PDT TUE MAY 27 2008

CAZ073-NVZ001-003-271800-
GREATER RENO-CARSON CITY-MINDEN AREA-MINERAL AND SOUTHERN LYON
COUNTIES-MONO-
959 AM PDT TUE MAY 27 2008

...STRONG THUNDERSTORMS DEVELOPING ALONG HIGHWAY 395 IN MONO COUNTY
INTO SOUTHERN LYON AND MINERAL COUNTIES...

AT 955 AM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS ARE TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING ALONG HIGHWAY 395 FROM
10 MILES NORTH OF MAMMOTH TO WALKER AND NORTHEAST INTO SOUTHERN
DOUGLAS COUNTY ALONG NEVADA STATE ROAD 338 SOUTH OF WELLINGTON.
THESE THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER MONO...MINERAL AND
SOUTHERN LYON COUNTIES THIS MORNING AND MOVE NORTH AROUND 10 TO 15
MPH.

OCCASIONAL LIGHTNING...MODERATE RAIN WITH RAINFALL AMOUNTS OF AROUND
ONE HALF INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN THREE
MILES...SMALL PEA OR MARBLE SIZE HAIL...AND GUSTY WINDS OF AROUND 30
TO 40 MPH... ARE EXPECTED WITH THESE STORMS. A WEATHER SPOTTER IN
LEE VINING CALIFORNIA REPORTED MODERATE RAIN AND PEA SIZE HAIL
COVERING THE GROUND. MOTORISTS...ESPECIALLY ON HIGHWAY 395 BETWEEN
WALKER AND MAMMOTH ARE URGED TO USE CAUTION AS PONDING OF WATER OR
ACCUMULATING HAIL ON ROADWAYS WILL MAKE ROADS SLICK.

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/RENO ON THE INTERNET...OR LOCAL MEDIA FOR LATER UPDATES
AND POSSIBLE WARNINGS.

GMCGUIRE

The radar

The Reno radar (KRGX), 163 km away, was scanning. The volume nearest the first event began at 18:09 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Mono

When
May 27, 10:11 AM PST
Where
Mono County, 2.21 mi NNE of Bridgeport Bryant Ar
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.299, -119.202

A trained weather spotter at Bodie State Park reported 3/4-diameter hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2008Every state in 2008This day in weather historyWarnings in California, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 92622.